Pamela A. Davol, 76 Mildred Avenue, Swansea,
Anaphylaxis is a potentially fatal allergic reaction to a foreign agent such as insect venom, vaccines, drugs, etc. This allergic response involves the mast cells, a type of connective tissue cell which secretes heparin and histamines, and thus plays a role in inflammatory reactions. There are two forms of anaphylaxis: anaphylactic reaction and anaphylactoid reaction.
Anaphylactic reactions are immune-mediated, that is, when a dog is exposed to a particular agent, called an antigen, for the first time, its body will produce antibodies to that agent which bind to the mast cells. When the dog is exposed to the same agent at a later time, these antibodies activate the mast cells to produce an inflammatory response.
Anaphalactoid reactions are identical to anaphylactic reactions in terms of clinical symptoms, however, anaphylactoid reactions are the result of non-immunological factors which directly activate the mast cells. As such, a single exposure to the foreign agent may result in clinical symptoms.
In both conditions, activation of mast cells results in a number of physiological changes affecting respiration and circulation which may present a life-threatening emergency.
Snake or insect venom, the leptospirosis component or preservatives in canine vaccines, and antibiotics and other drugs are some of the common agents which can bring on anaphylaxis.
Symptoms of anaphylaxis usually occur within one hour following exposure to the agent. Reaction may be restricted to the site of contact with the agent as seen with local swelling and redness associated with insect stings or may occur systemically in which the whole body will swell. Dogs suffering from systemic anaphylaxis are usually restless and excitable. Vomiting and bloody diarrhea, followed by collapse, convulsions, coma and eventually death indicate a state of anaphylactic shock secondary to systemic anaphylaxis.
Systemic anaphylaxis constitutes a medical emergency. Circulatory collapse associated with anaphylaxis results in oxygen deprivation to major organs particularly the liver and gastrointestinal system. Fluid therapy to replace blood volume and epinephrine, which serves to increase blood flow as well as inactivate mast cell response, are the first course of treatment for anaphylaxis. Oxygen therapy may also be necessary.
Follow-up therapy includes administration of corticosteroids and antihistamines to control persistent mass cell release. Additionally, antibiotic therapy is indicated to prevent secondary infection related to gastrointestinal permeability which occurs during systemic anaphylaxis.
Complications associated with anaphylaxis can be severe and result in long-term or irreparable damage. Because the liver is considered as the major "shock organ" in canines experiencing anaphylaxis, liver damage can lead to liver disease. Loss of blood supply to the gastrointestinal system often results in "gastric ischemia" which is death of the tissue lining the intestines and presents as hemorrhagic diarrhea and vomitus. Under these circumstances, permeability of the intestines can lead to release of bacteria which may cause peritonitis. In some cases, whole sections of the intestine may die requiring surgical resection. Yet more severe cases may cause complete collapse of the gastrointestinal system. Additionally, one occurrence in anaphylaxis is the pooling and coagulation of blood which leads to a decrease in circulating platelets. This decrease in platelets has the potential to result in internal hemorrhage.
Unfortunately, anaphylaxis usually occurs unexpectedly and very rapidly. The key to prevention is to avoid the agent which produces the reaction. However, in regard to vaccine and drug reactions there is no reliable prevention for anaphylaxis; rather, reducing the severity of the reaction has become the next best recommendation. In regard to reactions to vaccines, it is recommended that following vaccination the dog be observed in the veterinarians office for at least half-an-hour before leaving. In this way, the dog will have immediate medical attention if a reaction occurs. In those dogs which have a previous history of anaphylaxis, pretreatment with antihistamines or corticosteroids are methods currently used to reduce reaction severity.
Cohen, R. D., Systemic anaphylaxis. In Kirk, R.W. (ed): Current Veterinary Therapy XII. Philadelphia, WB Saunders Co., 1995, p.150.